Wyoming, 2008

Avalanche in Wyoming, January 28, 2008

January 28, 2008 · NWS RIW · 1 event in 1 county or zone

A snowboarder triggered an avalanche on Teton Pass which closed State Highway 22 for nearly ten hours. The avalanche occurred about 0930MST near the Twin Slides area of the pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A snowboarder triggered an avalanche on Teton Pass which closed State Highway 22 for nearly ten hours. The avalanche occurred about 0930MST near the Twin Slides area of the pass. The snow covered the roadway to a depth of six feet along a 120-foot-long path. One car was partially buried by the slide but no injuries occurred. The pass, used daily by commuters between Idaho and Jackson Hole, was finally re-opened shortly before 1900MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 28, 2:40 AM MST, 6 hours 50 minutes earlier.

Area forecast discussion, Jan 28, 2:40 AM MST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
240 AM MST MON JAN 28 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
REMNANTS OF CALIFORNIA UPPER LOW OVER SOUTH CENTRAL IDAHO THIS
MORNING AND CONTINUING A NORTHEAST TRACK. NORTHERN UPPER LOW
SPINNING ALONG THE CA/OR/WA COASTS.  DECENT SNOW FALLING OVER THE
MAINLY OVER THE NORTHWEST MOUNTAINS ATTM. SNOW HAS BEEN A BIT MORE
SCARCE OVER THE SOUTHWEST AS THIS AREA GOT DRY SLOTTED. VERY
WINDY CONDITIONS CONTINUE MOST AREAS EAST OF THE DIVIDE AND
SWEETWATER COUNTY. OCCASIONAL HIGH WINDS CONTINUE TO BE REPORTED
OVER THE GREEN MOUNTAINS AND NATRONA COUNTY. ALSO...HAVE AN ARCTIC
FRONT MOVING SOUTH INTO CENTRAL MONTANA WITH TEMPS THERE WELL
BELOW ZERO.

REMNANTS OF THE FIRST UPPER LOW TO MOVE ACROSS THE AREA BY LATE
MORNING BRINGING GOOD SNOW TO THE WEST...ESPECIALLY THE NORTHWEST.
THEN THE SECOND UPPER LOW TO MOVE THROUGH BRINGING AN
INTENSE...BUT BRIEF PERIOD OF HEAVY SNOW UNDER BAROCLINIC LEAF
DYNAMICS AROUND 18Z. SNOW INTENSITY WILL WIND DOWN IN THE
AFTERNOON AS THE DYNAMICS AND BEST MOISTURE HEAD EAST. STILL LOOKS
GOOD FOR 10 TO 20 INCHES IN THE MOUNTAINS WITH 6 TO AS MUCH AS 12
INCHES IN THE VALLEYS. WILL KEEP ONGOING WARNINGS AND ADVISORIES
AS IS. EAST OF THE DIVIDE...VERY WINDY CONDITIONS TO CONTINUE TODAY
AS STRONG GRADIENT EXISTS. COLD FRONT TO MOVE THROUGH AROUND MID
DAY SHIFTING THE WINDS FROM THE SOUTH TO SOUTHWEST TO THE WEST.
EXPECT ANOTHER FEW HOURS OF INCREASED WINDS AHEAD OF THE FRONT.
THEREFORE HAVE EXTENDED THE HIGH WIND WARNING OVER NATRONA AND SOUTHEAST
FREMONT COUNTIES UNTIL 18Z TODAY. WILL START TO SEE THESE WINDS
BEGIN TO DIMINISH BY LATE AFTERNOON / EARLY EVENING BEHIND THE UPPER
TROUGH. THE ARCTIC FRONT WILL MOVE INTO THE NORTH...BUT SHOULD
ONLY BE GLANCING SHOT...KEEPING OUT OF THE CENTRAL. SOME SNOW WILL
ACCOMPANY THE FRONT...IN THE BIGHORNS AND JOHNSON COUNTY THIS
AFTERNOON. DONT EXPECT ALOT OF SNOW...WITH JUST AN INCH OR TWO
OVER LOW ELEVATIONS AND 2 TO 4 INCHES HIGH UP.

TRANSITORY RIDGE BUILDS IN TONIGHT BEHIND THE DEPARTING TROUGH
WITH WARM AIR ADVECTION RETURNING. ISENTROPIC LIFT OVER THE WEST
WILL CONTINUE THE SNOW THERE OVERNIGHT. THE NEXT WAVE TO MOVE INTO
THE AREA BY TUESDAY AFTERNOON BRINGING ANOTHER PERIOD OF SNOWFALL
TO THE WEST THROUGH MIDDAY WEDNESDAY. COULD NEED ADDITIONAL
HIGHLIGHTS WITH THIS. WINDS WILL ALSO CONTINUE OVER MOST AREAS
THROUGH THE PERIOD.

.LONG TERM...THURSDAY THROUGH MONDAY

EXTENDED FORECAST REMAINS VERY PROGRESSIVE AND UNSETTLED WITH A
SERIES OF RAPIDLY MOVING SHORT WAVE LOW PRESSURE TROUGHS EJECTING
EAST TROUGH A RATHER COMPLEX LONG WAVE TROUGH OVER THE EASTERN
PACIFIC AND WESTERN U.S. SIGNIFICANT SPREAD DEVELOPS IN THE
ENSEMBLES ON THURSDAY AND BECOMES PROGRESSIVELY LARGER OVER THE
WESTERN U.S. WITH OTHER LARGE SPREADS DEVELOPING IN THE GULF OF
ALASKA AS WELL AS OVER THE HUDSON BAY AREA IN CANADA. OVERALL
WESTERLY FLOW SHOULD RESULT BUT THE TIMING OF SHORT WAVE RIDGES
AND TROUGHS AND THEIR IMPACT ON PRECIPITATION/CLEARING PERIODS
SEEMS BEYOND THE ABILITY OF RESOLUTION WITH THE MODELS AT THIS
TIME. OVERALL EXTENDED FORECAST KEEPS PRECIPITATION CHANCES
HIGHEST IN THE WESTERN MOUNTAINS AND LOWEST IN THE LEE OF THE
CONTINENTAL DIVIDE. MODEL TEMPERATURES REMAIN ON THE COOL SIDE BUT
THE IMPACT OF CLOUD COVER...PRECIPITATION AND MIXING DUE TO
PERIODS OF STRONG DOWNSLOPE WINDS WILL LIKELY HAVE A SIGNIFICANT
IMPACT ON DAILY HIGHS AND LOWS AND WILL LIKELY CAUSE A MUCH
GREATER DAY TO DAY CHANGE IN TEMPERATURES THAN IS CURRENTLY
DEPICTED IN THE FORECAST OR IN THE VARIOUS MODEL OUTPUT. FAIR
CONFIDENCE WITH HIGH PROBABILITY OF PRECIPITATION IN THE WEST ON
FRIDAY WHEN ADVISORY TO LOW END WARNING SNOW AMOUNTS WILL BE
POSSIBLE...THEN THE CONFIDENCE IN THE EXTENDED FORECAST DECREASES
RAPIDLY THROUGH MONDAY.

&&

.AVIATION...
MVFR TO IFR TO LIFR CONDITIONS WILL BE OBSERVED IN WESTERN WY TODAY
AS SNOW WILL CREATE LOW VISIBILITY AND CEILINGS. EAST OF THE
CONTINENTAL DIVIDE VFR CONDITIONS WILL PREVAIL. A COLD FRONT WILL
PUSH THROUGH THIS AREA AFTER 18Z. SOME SNOW SHOWERS ARE EXPECTED
WITH THE FRONTAL PASSAGE WHICH WILL LEAD TO MVFR CONDITIONS AT TIMES.
WINDY WEATHER WILL BE COMMON OVER MOST OF THE REGION MONDAY INTO
MONDAY EVENING. MVFR CONDITIONS WILL PREVAIL IN WESTERN WY MONDAY
EVENING WITH A FEW SNOW SHOWERS AND LOW CLOUDS.

&&

.FIRE WEATHER...
STORM SYSTEM TO CONTINUE MOVING THROUGH WITH SNOW IN THE WEST AND
VERY WINDY CONDITIONS OVER THE SOUTH AND EAST. THE SNOW WILL TAPER
SOME THIS AFTERNOON...BUT ANOTHER SYSTEM WILL BEGIN TO INCREASE
THE SNOW TUESDAY WHICH WILL MOVE THROUGH WEDNESDAY AFTERNOON.
EXPECT WINDS TO CONTINUE ACROSS MUCH OF THE AREA AS WELL. THE
REMAINDER OF THE WEEK LOOK UNSETTLED.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 AM MST THIS MORNING FOR WYZ019-020.

WINTER STORM WARNING UNTIL 6 PM MST THIS AFTERNOON FOR WYZ001-
012>015-023>025-027.

SNOW ADVISORY UNTIL 6 PM MST THIS AFTERNOON FOR WYZ002-016-026.

&&

SHORT TERM...TWB
LONG TERM...C.BAKER
AVIATION...AR
FIRE WEATHER...TWB
Hazardous weather outlook, Jan 28, 5:01 AM MST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
501 AM MST MON JAN 28 2008

WYZ001>020-022>030-291201-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
501 AM MST MON JAN 28 2008

...HIGH WIND WARNING FOR THE GREEN AND RATTLESNAKE MOUNTAINS...
AND THE LOWER ELEVATIONS OF NATRONA COUNTY INCLUDING CASPER...
UNTIL 11 AM TODAY...

...WINTER STORM WARNING FOR MOST OF WESTERN WYOMING AND THE WIND
RIVER MOUNTAINS UNTIL 6 PM TODAY...

...SNOW ADVISORY FOR THE ABSAROKA MOUNTAINS...THE UPPER GREEN RIVER
BASIN...AND THE DUBOIS AREA THROUGH 6 PM TODAY...

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL PERSIST THIS MORNING OVER MUCH OF NATRONA COUNTY
AND IN THE GREEN MOUNTAINS AND RATTLESNAKE RANGE. EXPECT WIND SPEEDS
OF 35 TO 45 MPH WITH GUSTS OF 60 TO 70 MPH.  SOUTH TO SOUTHWEST  OF
20 TO 30 MPH WITH GUSTS TO 45 MPH WILL OCCUR ELSEWHERE EAST OF THE
DIVIDE.  A COLD FRONT WILL MOVE THROUGH AROUND NOON...SHIFTING THE
WIND TO THE WEST.

SNOW WILL CONTINUE IN THE WESTERN MOUNTAINS AND VALLEYS OVERNIGHT.
IN THE HIGH COUNTRY IT WILL BE VERY WINDY...CAUSING SIGNIFICANT
BLOWING AND DRIFTING SNOW.  SNOWFALL AMOUNTS OF 6 TO 12 INCHES ARE
POSSIBLE IN THE LOWER ELEVATIONS AND 10 TO 20 INCHES IN THE
MOUNTAINS.  SNOW WILL MOVE INTO THE BIGHORN MOUNTAINS AND JOHNSON
COUNTY THIS AFTERNOON.  SNOWFALL OF 2 TO 4 INCHES IS POSSIBLE IN
THE MOUNTAINS...WITH AN INCH OR TWO IN THE LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM SYSTEM WILL BRING SNOW TO THE WEST TUESDAY AND
WEDNESDAY.  SIGNIFICANT SNOWFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINDS IN EXCESS OF 45 MPH...AND
SNOWFALL.  THANK YOU VERY MUCH.

TEAM RIVERTON

In the hours before

Special weather statement, Jan 28, 8:55 AM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
855 AM MST MON JAN 28 2008

WYZ012>014-023>027-281900-
JACKSON HOLE-SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-
STAR VALLEY-TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-WIND RIVER MOUNTAINS WEST-
855 AM MST MON JAN 28 2008

A BAND OF HEAVY SNOW WILL BE MOVING EAST THROUGH MUCH OF WESTERN
WYOMING FROM 10 AM THROUGH NOON. EXPECT SNOWFALL RATES OF 1 TO 2
INCHES PER HOUR DURING THIS TIME FRAME. 2 TO 4 INCHES OF ADDITIONAL
SNOWFALL IS LIKELY FROM THIS HEAVY SNOW BAND. LOCALLY HIGHER AMOUNTS
ARE ALSO EXPECTED. IN ADDITION...WEST SOUTHWEST WINDS OF 25 TO 35 MPH
WITH GUSTS OF OVER 40 MPH WILL PRODUCE BLIZZARD CONDITIONS OVER
EXPOSED AREAS AS WELL AS OVER THE HIGHER RIDGES AND SUMMITS. AN
ISOLATED LIGHTNING STRIKE IS ALSO POSSIBLE.

LIPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
January 28, 9:30 AM MST to 6:55 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68017.